Cycloserine Induced Psychosis among Patient's on Second Line Treatment for Drug Resistant Tuberculosis in Bauchi and Port Harcourt, Nigeria

Authors

  • Jacob Amos Dunga Department of Internal Medicine, Abubakar Tafawa Balewa University Teaching Hospital, Bauchi
  • Datonye Dennis Alasia Univeristy of Port Harcourt Teaching Hospital, Port Harcourt
  • Nura Hamidu Alkali Department of Internal Medicine, Abubakar Tafawa Balewa University Teaching Hospital, Bauchi
  • Yakubu Adamu Walter Reed Program Abuja
  • Innocent Vakai Department of Public Health State Ministry of Health Taraba State
  • Jafiada Jacob Musa Department of Internal Medicine, Abubakar Tafawa Balewa University Teaching Hospital, Bauchi

Keywords:

Cycloserine, Multi-drug resistant tuberculosis, Adverse Drug Reactions, Psychosis, Nigeria

Abstract

BACKGROUND

Adverse effects from second line drugs used in MDRTB treatment include neuropsychiatric effects which are usually very significant as they may cause anxiety and lead to default and poor adherence by patients if quick recognition and intervention is not available. This case series aims highlight the occurrence of cycloserine related psychosis among patient on treatment for MDR-TB in Nigeria^ with the objective of promoting adequate evaluation and quick response and treatment to this important ADR.

METHOD

he case records of 3 patients from two MDR-TB in-patient treatment centers in Nigeria and a review of the existing literature was utilized. Results

RESULTS

An association was found with the use of Cycloserine and development of Psychosis during the management of these patients with MDR-TB. Early recognition and quick treatment is required to ensure treatment continuation and resolution of the ADR.

CONCLUSION

Patients with MDR-TB on Cycloserine containing CAT IV regimen should be monitored closely for neuropsychiatric side effects for early diagnosis, prevention and treatment.

Downloads

Published

2016-04-10

How to Cite

Dunga, J. A., Alasia, D. D., Alkali, N. H., Adamu, Y., Vakai, I., & Musa, J. J. (2016). Cycloserine Induced Psychosis among Patient’s on Second Line Treatment for Drug Resistant Tuberculosis in Bauchi and Port Harcourt, Nigeria. The Nigerian Health Journal, 15(3), 118. Retrieved from https://tnhjph.com/index.php/tnhj/article/view/222

Issue

Section

Case Report and Series